1. Health

Treating Severe Low Blood Sugar in Children

Treating Severe Low Blood Sugar with Glucagon

By

Updated August 06, 2009

Treating Severe Low Blood Sugar in Children Stockbyte/Getty Images

Severe hypoglycemia (extremely low blood sugar) is not uncommon with children who have type 1 diabetes. Not only is it scary but it could be life-threatening. This is why every parent needs to be prepared for this type of emergency. Every household should have at least one, preferably two, glucagon emergency kits on hand to treat severe low blood sugar reactions. You should always have at least one kit that follows the child wherever he goes. Here are some of the most frequently asked questions about glucagon and how to use it properly.

What is glucagon?

Glucagon is a hormone (like insulin) that is made in the pancreas. The difference between glucagon and insulin is that insulin lowers your blood glucose (sugar) by helping your child’s body use the glucose in the blood for energy. In contrast, glucagon helps raise the level of glucose in the blood. But glucagon is not sugar. It raises the blood sugar by sending a signal to the liver and muscles (where your body naturally stores glucose) to release glucose into the blood.

When should glucagon be used?

Glucagon injections should be used when your child is having a severe low blood sugar reaction (hypoglycemia) and is unconscious or can’t swallow to take fast acting glucose. Before you ever get into a potential emergency situation, you should carefully read the instructions and know the procedure. The basics are outlined below. Most anyone who can follow directions can be trained to give a glucagon injection such as siblings, babysitters or grandparents. But, emphasize that a person who is unconscious from hypoglycemia should never be forced to eat or drink when they cannot swallow adequately.

How do I prepare and inject glucagon?

Glucagon comes in a package that contains a vial of powder and a syringe filled with liquid. Directions for mixing and injecting glucagon are contained in the package. Here is a summary of the basics:

  1. Inject all of the liquid in the syringe into the vial of powder. Gently swirl the vial until fully mixed.
  2. Using the syringe from the glucagon kit, insert the needle into the vial and withdraw all of the liquid into the syringe.
  3. Turn your child on his side. Glucagon injections can cause a person to vomit. By positioning your child on his or her side you greatly reduce the risk of choking should vomiting occur.
  4. The age of the child usually determines how much glucagon you inject. For younger children weighing 44 pounds or less, the general rule is to inject half the contents of the syringe into a major muscle such as the buttock, thigh or upper arm. It’s important that you inject the glucagon deeply enough into the muscle so that it will have the full effect. Children over 50 pounds can usually receive the full dose of glucagon. There is no danger of overdose. Consult your doctor to know the appropriate amount for your child.

Once you mix glucagon, it must be used immediately (within the hour). If you mix and don’t use it, or only use a portion, discard what is not used.

What results can I expect?

In most cases, the blood sugar should begin to rise within minutes. After about 10 minutes, check blood sugar. If your child is still unconscious and the blood sugar is below 60 mg/dl, inject the second half of the syringe or a second full dose of glucagon, whichever applies. This is why you should have a second emergency kit available should the first dose not be enough. If your child does not respond to the second dose, or has difficulty breathing, call 911. This treatment will usually allow your child to fully recover from a severe bout of hypoglycemia within 1 to 6 hours and avoid a trip to the emergency room.

What additional action should be taken during recovery?

Once your child regains consciousness, he should be given a snack that contains both carbohydrates and protein, such as a peanut butter or a cheese sandwich. Check blood sugar over the next couple of hours to ensure that glucose levels are adequate. You should also contact the child’s doctor to report the incident.

How should glucagon be stored?

Glucagon should be stored at room temperature. If there is a danger of exposure to temperatures above 90 F, it can be stored temporarily in the refrigerator or a cooler. But, never freeze glucagon.

How long will unmixed glucagon last?

Each glucagon kit has an expiration date. It’s often helpful to write this expiration date in your calendar to remind you to purchase a new kit (or two) about a week before your current one expires. It’s often helpful to keep expired glucagon kits to train teachers, babysitters, grandparents, neighbors or anyone who might be caring for your child. You can mix and give the glucagons and then inject the contents of the syringe into a piece of fruit, such as an orange or lemon.

Where can I get a glucagon emergency kit?

You need a doctor’s prescription to purchase glucagon. Once you have the prescription, you can get it at any local or online pharmacy.

Sources:

Tips and Advice for Storing, Injecting and Teaching Others About Glucagon. Islets of Hope. Accessed March 5, 2009. http://www.isletsofhope.com/diabetes/care/tips_glucagon_1.html

What is Glucagon? Juvenile Diabetes Foundation. Accessed March 5, 2009. http://www.jdrf.org/index.cfm?fuseaction=home.viewpage&page_id=EC8C8253-1321-C844-132C3FAA3A7E01D3

  1. About.com
  2. Health
  3. Type 1 Diabetes
  4. Complications of Type 1
  5. Treating Severe Low Blood Sugar in Children – How to Treat Severe Low Blood Sugar in Children

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.